Stomach Protection

telegraph.co.uk/news/2017/0...

The above link discusses the risks from aspirin. I do not take any stomach protective drugs. I am also prescribed none enteric coated aspirin however, I do not have any issues stomach wise. I am a bit concerned though that maybe I should be taking a stomach protective drug as a preventative measure?

What protection if any are my MPN friends taking?

Mary x

19 Replies

oldestnewest
  • i buy enteric coated - costs very little and has stopped my stomach problems. would recommend to everyone. Why take another drug ?

  • I used to take enteric coated aspirin and had a major stomach bleed 4/5 years ago. I was in hospital for 6 days. My heam changed my aspirin to Clopidogrel as that is much kinder to the stomach. Also on admission to hospital I was perscribed Lansoprazole which I still take. I also have a hiatus hernia so the Lansoprazole helps that. I wouldn't want to go through that again!

    It's best to talk to your GP or heam if you're worried.

    Best wishes

    Judy x

  • My GP has retired.

    Just this week I saw another GP about something else, and she actually brought up the subject of stomach protection and asked me if I suffered from indigestion etc. I don't, and I wasn't too bothered - but maybe I'm being foolish? I'm back at the GPS on Monday, so I will ask her her opinion in more detail.

    Like you Jane, I have always thought 'why take another drug?' For this reason, I did mention enteric coated aspirin to her - but she said something about it not being as 'bio' something (medical terminology). Because I didn't quite 'get' what she had said I researched enteric coated aspirin when I got home, I found some evidence (don't know how reliable) that although digested in the small intestine it can still cause 'bleeds' and also it isn't as effective as none enteric coated aspirin in preventing clots?? Maybe this is what she was referring to?

    I must stress I don't know how reliable the evidence is that my 'googling' has revealed.

    PS,

    Judy, sorry to hear about your major stomach bleed, how alarming that must have been for you. Did you have any symptoms leading up to it, such as indigestion etc?

    Mary x

  • Hi Mary,

    No, I had no symptoms leading up to it at all. I had an evening meal as normal and a glass of red wine. Woke up in the night and was sick and thought it was just upset stomach, then the Diarrhea started and I still thought it was the food from the night before. I rapidly got worse until it was just blood I was losing. I had lots of investigations, cameras in every oriface! But they couldn't find anything wrong. When I saw the consultant for follow up a few weeks later he seemed to know a bit about PV and said it may have just been the body's way of getting rid of the excess blood. I certainly didn't need a venesection for quite a while, in fact I was on iron tablets for weeks.

    Judy x

  • What a traumatic experience for you.

    X

  • Hi,

    I have a family member who is a gastroenterologist and he said the same thing, that the enteric coated aspirin still causes bleeds. Apparently the most important thing is to take it with food, which I'm sure we all do. Your stomach bleed sounds awful, Judy.

    Best wishes, Cecilie

  • Hi,

    I don't take aspirin but when I had a bit of stomach burns due to my Jakavi + cortisone +... (nb.TAKEN FOR GVHD REASONS AND NOT STANDARD PV/MF REASONS) my haemotherapist was strongly against PPIs' to avoid interactions. Must of us are on 'medication cocktails' that require a rigorous follow-up by specialists so I would strongly recommend discussing with the haemo before taking anything over the counter.

    Have a good day

    Crapaud

  • You are quite right Crapaud, I was perscribed omoprazole to start with. When I went to get some anti histamines the pharmacist asked what medication I was on. When I told him he advised that omoprazole stops clopidogrel working fully effectively but Lansoprazole is ok. I went back to the GP she consulted her book and said he was right and put a note on my file not to prescribe omoprazole. Strange as they are both PPI's. Sometimes the pharmacist is more informed than the GP.

  • Totally agree, some ward doctors are not well versed on this fact and have to be reminded of this by the ONLY A STAFF NURSE 🤔🤔

  • Drug interactions are a specialist area: would always ask a Pharmacist myself in preference to a doctor!

  • Hi Mary, I was given Asprin 27 years ago after some heart problems, it did give me a stomach ulcer which was duly treated with antibiotics for six months but after that I was given enteric coated Asprin, which I have tolerated very well for this length of time, I also take Omeprazole when needed and mint tea also helps with acid reflux. When I was put on hydroxycarbamide I did ask should I be still on Asprin as well and he said that it was part of the treatment for ET anyway.

    I read this article In The Daily Mail today, it is bad enough that we have to have an MPN but when papers start scaremongering who do we turn too, so maybe Maz you could find out for us. As I must admit it is a worry.

    Jean

  • Hi Jean, it's a bit of a dilemma, isn't it?

    As I said before, my new GP brought up the subject of stomach protection and then the following day this article appeared! I'm sure that she would have prescribed a PPI there and then as a preventative measure.

    I don't want to risk a potential 'bleed' - but at the same time I don't want to take another drug unnecessarily. I'm going to ask the GP for her opinion again on Monday. I'm not at clinic until September but I'll also ask the specialist nurse (never see haematologist) her opinion as well. I'm not going to rush into making a decision.

    Ideally, I would like some facts on aspirin, enteric coated aspirin and dispersable aspirin; for example, are they equally effective in preventing clots and 'bleeds?'

    It's good to get the feed back on this forum as it helps enormously with making informed decisions.

    Thanks to all

    Mary x

  • I take enteric coated aspirin as a precaution but will challenge that at my next review as Pegasys has brought my platelets back into normal range, so after 14 years of aspirin I'd like to stop it if I can to reduce risk of bleeds...

  • Hi all, I will ask Prof Harrison for her opinion. Maz

  • The article advised against using aspirin as a preventive medication where there is no history of stroke/heart problems. I believe at one time it was suggested that everyone should take aspirin. Aspirin should always be taken with food to reduce inflammation side effects. Judy, I had an internal bleed associated with clopidegrel and went back to aspirin with dipyridamole. We are all different in the way we react to meds. I always check on Medscape drug interaction checker before I take anything new and every now and again to make sure advice has not changed. I believe I have saved myself from problems in the past by always doing this. One combination stated that there was a danger of death and my GP was horrified when I pointed this out! Too bad they don't have the time/inclination to always check these things out themselves but that is the reality I guess. As always, the advice is to discuss with your doctor but I would always check on Medscape too. Interested to see what Claire Harrison has to say

    Best wishes all, Jan

  • I asked for my my prescribed aspirin to be enteric coated but the Cancer specialist said that it wasn't as effective as the dispersible aspirin which was prescribed. I also checked that I could take the tablet 'neat' rather than dissolve it first and the Haem said that was OK but I always take it on a full stomach.

  • Hi ChrisAnnSen, are you prescribed a stomach protector?

    Mary x

  • Hi I'm diagnosed with ET and take aspirin daily. I have also been prescribed lansoprazole to protect my stomach. This was prescribed folowing problems with low ferritin levels - in case it was a bleed causing the problem..

    Articles like this are quite worrying. I also worry about any issues that long term use of lansoprazole may cause but both my gp and haemotologist just shrug off my concerns with no explanation.

    Denise

  • Just be aware, I have read that stopping aspirin "cold turkey" can have rebound affects and therefore if possible, reduce dosage gradually over the course of a few weeks, stretching out the days of abstinence gradually.

    Of course this is not advisable if you are bleeding, follow doctors recommendations.

You may also like...